Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 127, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 6, 2012, 1:01 AM CDT for Valley County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2012, 1:01 AM CDT (06:01 UTC)
- Expired
- May 6, 2012, 1:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Valley County, NE
The radar
The North Platte radar (KLNX), 133 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 10:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2096 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 32.7
The text
As transmitted, in the capitals the NWS used until 2016.
901
WUUS53 KGID 060601
SVRGID
NEC175-060645-
/O.NEW.KGID.SV.W.0127.120506T0601Z-120506T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
101 AM CDT SUN MAY 6 2012
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VALLEY COUNTY IN CENTRAL NEBRASKA...
* UNTIL 145 AM CDT
* AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SARGENT...OR 21 MILES WEST OF ORD...AND MOVING EAST AT
25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ORD...ARCADIA...ELYRIA AND FORT HARTSUFF STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4152 9881 4139 9917 4139 9921 4140 9922
4174 9922 4174 9921 4174 9885
TIME...MOT...LOC 0601Z 263DEG 20KT 4160 9932
WIND...HAIL 60MPH 1.50IN
$$
HEINLEIN2 follow-up statements
542
WWUS53 KGID 060615
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
115 AM CDT SUN MAY 6 2012
NEC175-060645-
/O.CON.KGID.SV.W.0127.000000T0000Z-120506T0645Z/
VALLEY NE-
115 AM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VALLEY COUNTY
UNTIL 145 AM CDT...
AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COMSTOCK...OR 14 MILES WEST OF ORD...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
ORD...ELYRIA AND FORT HARTSUFF STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4152 9881 4139 9917 4139 9921 4140 9922
4174 9922 4174 9921 4174 9885
TIME...MOT...LOC 0616Z 263DEG 24KT 4161 9916
WIND...HAIL 60MPH 1.00IN
$$
HEINLEIN560
WWUS53 KGID 060631
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
131 AM CDT SUN MAY 6 2012
NEC175-060645-
/O.CON.KGID.SV.W.0127.000000T0000Z-120506T0645Z/
VALLEY NE-
131 AM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VALLEY COUNTY
UNTIL 145 AM CDT...
AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF ORD...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
ORD...ELYRIA AND FORT HARTSUFF STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4152 9881 4139 9917 4139 9921 4140 9922
4174 9922 4174 9921 4174 9885
TIME...MOT...LOC 0632Z 254DEG 21KT 4152 9898
WIND...HAIL 60MPH 1.00IN
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 12:12 AM CDT, 49 minutes earlier.
Area forecast discussion, May 6, 12:12 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1212 AM CDT SUN MAY 6 2012 .AVIATION...06Z KGRI TAF. THE MAIN CONCERN FOR THE TAF PERIOD THIS EVENING WILL FOCUS ON A LINE OF SHOWERS AND THUNDERSTORMS EXPECTED TO PUSH THROUGH THE TAF SITE OVERNIGHT. THESE STORMS ARE INITIALIZING ALONG A FRONTAL BOUNDARY THAT WILL CONTINUE TO PUSH EASTWARD THROUGH THE EARLY MORNING HOURS. EXPECTING THE ONSET OF PRECIPITATION TO BEGIN AROUND THE 7Z TO 8Z TIME FRAME. SOME OF THESE STORMS COULD POTENTIALLY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN THREATS. LOWERED CEILINGS AND A WIND SHIFT CAN ALSO BE EXPECTED WITH THE FRONTAL PASSAGE. WINDS BEHIND THE FRONT ARE EXPECTED TO INCREASE TO NEAR 20 TO 25 KTS WITH WIND GUSTS NEAR 30 KTS DURING THE AFTERNOON HOURS. SHOWERS ARE EXPECTED TO LINGER THROUGH THE MORNING HOURS...HOWEVER...CLOUD BASES SHOULD BEGIN TO LIFT THROUGHOUT THE DAY. && .PREV DISCUSSION... /ISSUED 1058 PM CDT SAT MAY 5 2012/ UPDATE...UPDATED THE FORECAST TONIGHT FOR THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10Z. PREV DISCUSSION... /ISSUED 831 PM CDT SAT MAY 5 2012/ UPDATE...DECIDED TO SEND AN UPDATE TO THE FORECAST TO SLOW THE ONSET OF PRECIPITATION ACROSS THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA AS THE BEST CHANCE ACROSS THIS AREA NOW APPEARS TO LATER IN THE EVENING AND DURING THE OVERNIGHT HOURS WHEN MAIN COLD FRONT APPROACHES. OTHERWISE...NO CHANGES TO WESTERN FRINGES OF THE FORECAST AREA WHERE A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. UPDATE...UPDATED THE FORECAST THIS EVENING TO REFLECT THE TORNADO WATCH ISSUED IN THE FAR NORTH AND WESTERN COUNTIES NEAR AND JUST NORTHWEST OF THE STATIONARY BOUNDARY. PREV DISCUSSION... /ISSUED 357 PM CDT SAT MAY 5 2012/ SHORT TERM...TONIGHT AND SUNDAY. MAIN FORECAST CONCERNS WILL BE THUNDERSTORMS TONIGHT...PRECIPITATION SUNDAY AND WIND LATE TONIGHT INTO SUNDAY. A WARM FRONT HAS LIFTED TO THE NORTH THIS AFTERNOON AS OUTFLOW FROM THUNDERSTORMS IN SOUTH DAKOTA MOVED SOUTH INTO NORTHERN NEBRASKA. THE OUTFLOW KEPT THE WARM FRONT FROM ADVANCING AS FAR NORTH AS INITIALLY THOUGHT. CURRENT SATELLITE SHOWS CLOUDS BEHIND THE BOUNDARY WHICH IS HELPING TO CREATE DIFFERENTIAL HEATING IN THE NORTH PART OF THE FORECAST AREA. THE WARM FRONT IS EXPECTED TO MOVE BACK TO THE SOUTH THIS EVENING AND TONIGHT AS AN UPPER LEVEL WAVE MOVES INTO THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES TO THE SOUTH. THE LOCATION OF THE FRONT WHEN THE CONVECTION STARTS TO FIRE WILL MAKE A DEFINITE IMPACT ON THE TIMING OF THE THUNDERSTORMS. HAVE INCREASED POPS FURTHER TO THE SOUTH AND EARLIER THAN BEFORE AS THE FRONT IS NOT AS FAR NORTH AS MODELS HAD IT. THE BEST CHANCE FOR THUNDERSTORMS CONTINUES TO BE IN THE NORTHERN PART OF THE FORECAST AREA TONIGHT...WITH LESSER CHANCES FURTHER TO THE SOUTH. AFTER THE FRONT MOVES THROUGH THIS EVENING THE WINDS INCREASE BEHIND THE FRONT. THERE IS A TIGHT PRESSURE GRADIENT AND WINDS ALOFT ARE 45 KNOTS SO EXPECT THAT THERE COULD BE STRONG WINDS TONIGHT. THE WINDS ARE EXPECTED TO CONTINUE INTO THE MORNING...BUT BY AFTERNOON WILL DIMINISH SLIGHTLY. THE STRONGEST WINDS WILL BE JUST BEHIND THE FRONT FOR AN HOUR OR TWO. THE UPPER LEVEL WAVE CONTINUES TO MOVE THROUGH THE AREA SUNDAY. THERE IS A CHANCE FOR SHOWERS ACROSS THE AREA WITH THIS WAVE. THE CAPE WILL BE REDUCED AND BY AFTERNOON THE CAPE IS ONLY AROUND 500 J/KG SO THERE COULD BE SOME ISOLATED THUNDERSTORMS...BUT MOSTLY JUST SHOWERS. LONG TERM...STARTING 00Z MONDAY...PRECIPITATION WILL BE COMING TO AN END SUNDAY EVENING AS THE MAIN UPPER LEVEL TROUGH SHIFTS NORTHEAST AND THE SURFACE FRONT WILL BE WELL SOUTHEAST OF THE LOCAL AREA. WITH CLEARING SKIES EXPECTED BEHIND THESE FEATURES...TAPERED OFF POPS AND ONLY LEFT A SLIVER OF CHANCES SUNDAY NIGHT ACROSS THE EASTERN TIER OF COUNTIES...AND CORRESPONDINGLY COOLED OVERNIGHT LOWS A COUPLE OF DEGREES. THEREAFTER...EXTENDED MODELS IN GOOD AGREEMENT DEVELOPING A SPLIT FLOW PATTERN ACROSS THE WESTERN US...WITH A CUTOFF LOW DEVELOPING ACROSS THE DESERT SOUTHWEST AND OUR DEPARTED UPPER LEVEL TROUGH TRACKING ACROSS THE ACROSS THE NORTHERN GREAT LAKES. THIS WILL LEAVE THE LOCAL AREA IN A LIGHT NORTHWESTERLY FLOW BETWEEN THE TWO SYSTEMS...WITH A COOLER AIRMASS IN PLACE. WITH LITTLE INSTABILITY OR FORCING MECHANISMS TO WORK WITH...EXPECT A DRY AND FAIR EARLY FIRST HALF OF THE WEEK...WITH PLEASANT AND SEASONABLE TEMPERATURES. EXPECT A CHANGE IN THE PATTERN LATE IN THE FORECAST PERIOD...AS NORTHWESTERLY FLOW ALOFT BECOMES MORE ZONAL AS THE UPPER LEVEL LOW ACROSS THE SOUTHWEST TRACKS ACROSS THE SOUTHERN PLAINS. AT THE SAME TIME...A WELL DEFINED FRONT IS FORECAST TO APPROACH THE LOCAL AREA FROM THE NORTHWEST...BRINGING A RETURN TO BETTER CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY TO THE LOCAL AREA LATE THURSDAY NIGHT OR FRIDAY. AT THIS TIME...INSTABILITY LOOKS FAIRLY MEAGER WITH THIS FRONT...BUT SHOULD BE ENOUGH TO HELP GENERATED AT LEAST ISOLATED STORMS OVER THE THURSDAY NIGHT THROUGH FRIDAY NIGHT TIME PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, May 5, 11:10 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1110 PM CDT SAT MAY 5 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1110 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS WILL AFFECT MUCH OF THE OUTLOOK AREA OVERNIGHT...ESPECIALLY FOR LOCATIONS NORTH OF HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA. VERY LARGE HAIL OF GOLF BALL SIZE OR GREATER...DAMAGING WINDS OF 60 MPH AND ISOLATED TORNADOES ARE ALL POSSIBLE FROM THE STORMS. IN ADDITION...VERY HEAVY RAINFALL AMOUNTS IN EXCESS OF AN INCH MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY...THEN THUNDERSTORMS ARE FORECAST AGAIN FROM THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND TONIGHT FOR LOCATIONS NORTH OF A LINE FROM ELWOOD NEBRASKA TO MANKATO KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:43 AM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Sherman, Valley | 47 min |
| May 6, 2:56 AM CDT | Wind Advisory | GID | Dawson, Furnas, Gosper, Harlan, Phelps | 7 hr |
| May 6, 3:47 AM CDT | Special Weather Statement | GID | Polk | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.